Serotonin syndrome and the triptans

Authors

  • Roldão Faleiro de Almeida Ambulatório de Cefaleia do Hospital da Polícia Militar de Minas Gerais
  • Fernando Kowacs Universidade Federal de Ciências da Saúde de Porto Alegre Hospital Moinhos de Vento

DOI:

https://doi.org/10.48208/HeadacheMed.2013.4

Keywords:

Serotonin syndrome, toxicity, drug interactions, triptans, serotonin reuptake inhibitors, adrenergic reuptake inhibitors, serotonin receptors agonists

Abstract

Serotonin syndrome (SS) is a potentially life-threatening adverse drug reaction that can result from interaction between two or more serotoninergic drugs and even from the use of a single serotoninergic drug. This condition is an acute toxic reaction to substances that enhance serotoninergic activity at certain synapses either within the central or the periphery. Clinical features of SS consist of the triad: altered mental status, autonomic hyperactivity and neuromuscular abnormalities. The severity of SS cases ranges from mild to fatal. This syndrome has a rapid onset and, in most of the cases, is a self-limiting condition that improves on cessation of the offending drugs. In 2006, US Food and Drug Administration (FDA) issued an alert about the presumptive ocurrence of SS with combined use of triptans and selective serotonin re-uptake inhibitors or selective serotonin/norepinephrine re-uptake inhibitors (The so called dual selective inhibitors). Nonetheless, despite this statement, insufficient data are available to judge whether this combination actually increases the risk of serotonin syndrome.

Downloads

Download data is not yet available.

Author Biographies

Roldão Faleiro de Almeida, Ambulatório de Cefaleia do Hospital da Polícia Militar de Minas Gerais

Ambulatório de Cefaleia do Hospital da Polícia Militar de Minas Gerais, Hospital Belo Horizonte, Belo Horizonte, MG, Brasil

Fernando Kowacs, Universidade Federal de Ciências da Saúde de Porto Alegre Hospital Moinhos de Vento

Departamento de Clínica Médica, Universidade Federal de Ciências da Saúde de Porto Alegre Hospital Moinhos de Vento, Porto Alegre, RS, Brasil

Downloads

Published

31/03/2013

How to Cite

1.
Almeida RF de, Kowacs F. Serotonin syndrome and the triptans. HM [Internet]. 2013 Mar. 31 [cited 2021 Dec. 1];4(1):20-4. Available from: https://headachemedicine.com.br/index.php/hm/article/view/365

Issue

Section

Review

Most read articles by the same author(s)

1 2 > >>